Alert archive / New York / Special Marine Warnings in 2017

Special Marine Warning 88, NWS Buffalo, NY

August 11, 2017

NWS Buffalo, NY issued this special marine warning at Aug 11, 2017, 11:39 PM EDT. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 11:39 PM EDT (03:39 UTC)
Expired
Aug 12, 2017, 1:15 AM EDT
In force
96 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 11, 10:40 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 11, 10:40 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1040 PM EDT Fri Aug 11 2017

.SYNOPSIS...
Low pressure will slowly move across the Great Lakes region before
exiting through Quebec on Sunday. While the weekend will not be a
washout, there is a chance of showers and thunderstorms through
Saturday, with warm yet seasonable temperatures. This will be
followed by mainly dry weather and slightly cooler temperatures
for Sunday and into next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
For the rest of tonight...scattered convection should generally
tend to diminish from southwest to northeast following the passage
of a mid level shortwave...and with the arrival of drier air and
subsidence in its wake. The one exception to this will be across
extreme far western New York...where an approaching surface cold
front should help to kick off a few additional showers and isolated
storms overnight as it interacts with the warm waters of Lake Erie.
Otherwise it will be another warm and moderately sticky night with
a warm and somewhat humid airmass remaining in place out ahead of
the cold front...with overnight lows mostly ranging between the
lower and middle 60s.

On Saturday, the best moisture and instability axis ahead of the
upper level low will shift eastward across central and eastern NY,
which matches well with SPC's marginal risk outline. Thus any
stronger thunderstorm activity will be most numerous mainly east of
the Finger Lakes into the North Country. Will mention small hail and
gusty winds for the eastern Lake Ontario region. However, isolated
to scattered showers will remain over WNY with the steeper mid-level
lapse rates in the vicinity of the trough axis. Cold air advection
behind the frontal passage will help steepen low-level lapse rates
from west to east Saturday afternoon and evening, which will help
winds mix down especially over the lower Great Lakes, with winds to
around 20 mph. This will make for a breezy afternoon as 850 mb
temperatures fall to around +10C. High temperatures will be limited
to the low to mid 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A weak...secondary cold front could touch off a few light showers
over our region Saturday evening...then as we progress through the
overnight...the cooler air in its wake will deepen to the point
where it could support some nuisance lake effect rain showers. Since
both instability and synoptic moisture will be limited...pops will
only range from slgt chc southeast of Lake Erie to low chc east-
southeast of Lake Ontario where a longer fetch should benefit any
lake induced convection. One last area of shower activity will be
from the Tug Hill northward where a short window of upslope flow
could allow for a few showers.

On Sunday...any weak disorganized lake effect early in the morning
will quickly give way to plenty of sunshine. Subsidence found
between two strong shortwaves will combine with expansive surface
high pressure centered over the Upper Mississippi Valley to provide
our region with fair weather. H85 temps in the vcnty of 12c will
allow afternoon temperatures to climb into the mid to upper 70s.

The large surface high will drift east across all of the Great Lakes
region Sunday night. This will provide us with generally star filled
skies and comfortable overnight temperatures in the 50s.

While the area of high pressure will remain firmly in control of our
weather on Monday...the passage of a 'dry' shortwave to our north
will encourage more cloud cover (cumulus build up) than the day
before. Max temps will be in the upper 70s to near 80.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
After several days of high pressure over the region...courtesy of a
blocked mid level flow...the pattern will gradually become quite
progressive. An omega block over the northern latitudes will become
pinched off over the Lower 48...and this will leave a quasi-zonal
flow over the Great Lakes region for the latter portion of the week.
This will be favorable for the passage of at least one front...with
an increasing chance for showers by the end of the week.

Temperatures during this period will average near to just above mid
August normals.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through the course of tonight...scattered showers and isolated storms
will largely tend to diminish from southwest to northeast following
the passage of a mid level disturbance. The one exception to this will
be across extreme far western New York...where an approaching surface
cold front will help to kick off a few additional showers and storms
overnight as it interacts with the warm waters of Lake Erie. In terms
of flight conditions...largely VFR conditions will continue to predominate
through the early overnight hours...before low level moisture pooling
along/out ahead of the aforementioned cold front results in the
development of IFR/MVFR ceilings across far western New York overnight.
At this point the best chances for IFR appear to lie across the higher
terrain of the Southern Tier...with MVFR ceilings more likely in and
around KBUF/KIAG.

On Saturday...the surface cold front will slowly push eastward across
the area. With renewed daytime heating...initially scattered showers
and isolated storms along the boundary during the morning will both
become more numerous as the front crosses the eastern Finger Lakes
and North Country during the afternoon...where a few storms could
produce locally gusty winds and some small hail. With respect to
flight conditions... areas of IFR/MVFR across far western New York
at the start of the day should improve back to VFR following the
passage of the cold front... while the remainder of the region
should see a continuation of general VFR conditions...albeit with
brief/localized reductions to IFR/MVFR possible within any heavier
showers and storms.

Outlook...
Sunday...A chance of morning showers across eastern
sections...otherwise mainly VFR. Monday through Wednesday...Mainly
VFR.

&&

.MARINE...
A low pressure system will track north of the lower Great Lakes
through the weekend. Winds and waves will remain light through
Friday night with scattered showers and thunderstorms. A cold front
will cross the lower Great Lakes Saturday and Saturday night with
winds and wave possibly reaching small craft conditions Saturday
afternoon and night. High pressure will then build in Sunday through
Monday with decreasing wind and wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH/JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...CHURCH
Hazardous weather outlook, Aug 11, 4:48 AM EDT, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
448 AM EDT Fri Aug 11 2017

NYZ001>008-010>014-019>021-085-120900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
448 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will form through the day today, with
chances for storms to remain across the region into the evening.
While the bulk of this activity will be garden variety, there will be
marginal conditions for a few strong to severe storms with gusty
winds, heavy rain and hail the threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
448 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will form through the day today, with
chances for storms to remain across the region into the evening.
While the bulk of this activity will be garden variety, there will
be a small chance for a few strong to severe storms with gusty winds
and heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:20 AM EDTSpecial Weather StatementBUFJefferson55 min
Aug 12, 4:38 AM EDTBeach Hazards StatementBUFChautauqua, Erie18 hr
Aug 12, 4:39 AM EDTSmall Craft AdvisoryBUF18 hr
Aug 12, 1:19 PM EDTSpecial Marine WarningBUF56 min
Aug 12, 1:21 PM EDTSpecial Weather StatementBUFOntario24 min
Aug 12, 1:42 PM EDTSpecial Weather StatementBUFOswego48 min
Aug 12, 1:45 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne60 min
Aug 12, 2:40 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego65 min
Aug 12, 3:23 PM EDTSevere Thunderstorm WarningBUFLewis24 min
Aug 12, 3:38 PM EDTSpecial Weather StatementBUFNiagara37 min
Aug 12, 5:10 PM EDTSpecial Weather StatementBUFNiagara, Orleans50 min
Aug 12, 6:29 PM EDTSpecial Marine WarningBUF31 min
Aug 12, 6:57 PM EDTSpecial Marine WarningBUF63 min
Aug 12, 7:02 PM EDTSpecial Weather StatementBUFErie28 min
Aug 12, 7:32 PM EDTSpecial Weather StatementBUFWyoming28 min

Nearby

Special Marine Warnings in New York, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.